The polymorphic ventricular tachycardia torsade de pointes can occur in the congenital long QT syndromes or as a consequence of therapy with QT-prolonging drugs. The latter can include not only antiarrhythmic drugs such as quinidine, but also a number of drugs which are not usually considered to have major cardiovascular effects: these include nonsedating antihistamines, such as terfenadine; antibiotics such as erythromycin; and neuroleptics such as thioridazine. The electrocardiographic hallmark of both the congenital and acquired forms of the long QT syndrome is marked QT(U) lability, particularly as a function of heart rate. The underlying mechanism is thought to be triggered activity arising as a consequence of early afterdepolarizations. An understanding of the basic mechanism has led to an understanding of the effective forms of therapy, which include maneuvers to include the heart rate (pacing, isoproterenol) as well as maneuvers which may not necessarily alter the QT interval but may prevent the arrhythmia (magnesium, beta blockers). Intensive study of the clinical features and basic mechanisms underlying torsade de pointes has led to the definition of a new mechanism for cardiac arrhythmias; understanding such mechanisms may ultimately lead to the development of safer antiarrhythmic therapy.